Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

March 17, 2008Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 2008, 8:58 PM CDT for Reagan County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2008, 8:58 PM CDT (01:58 UTC)
Expired
Mar 17, 2008, 9:29 PM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 84 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3377 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 180158
SVRMAF
TXC383-180245-
/O.NEW.KMAF.SV.W.0002.080318T0158Z-080318T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
858 PM CDT MON MAR 17 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REAGAN COUNTY IN WEST TEXAS...

* UNTIL 945 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF BIG LAKE...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  STILES...
  FARM TO MARKET ROAD 1357...
  FARM TO MARKET ROAD 33...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

LAT...LON 3165 10154 3165 10129 3114 10135 3130 10173
TIME...MOT...LOC 0158Z 196DEG 30KT 3133 10143

$$
2 follow-up statements
000 
WWUS54 KMAF 180215
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM CDT MON MAR 17 2008

TXC383-180245-
/O.CON.KMAF.SV.W.0002.000000T0000Z-080318T0245Z/
REAGAN TX-
915 PM CDT MON MAR 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN REAGAN COUNTY...

AT 907 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 13 MILES EAST OF STILES...OR ABOUT 17 MILES NORTHEAST OF BIG
LAKE...MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL MAINLY IMPACT RURAL LOCATIONS OF NORTHEASTERN REAGAN 
COUNTY...EAST OF FARM TO MARKET ROAD 33.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3142 10131 3140 10133 3139 10131 3137 10133
      3126 10134 3135 10165 3165 10144 3165 10132
      3164 10129
TIME...MOT...LOC 0214Z 208DEG 36KT 3149 10130

$$
000 
WWUS54 KMAF 180229
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 PM CDT MON MAR 17 2008

TXC383-180240-
/O.CAN.KMAF.SV.W.0002.000000T0000Z-080318T0245Z/
REAGAN TX-
930 PM CDT MON MAR 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REAGAN COUNTY IS
CANCELLED...

AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

LAT...LON 3142 10131 3140 10133 3139 10131 3137 10133
      3126 10134 3135 10165 3165 10144 3165 10132
      3164 10129
TIME...MOT...LOC 0230Z 208DEG 36KT 3163 10121

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 6:36 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 17, 6:36 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT MON MAR 17 2008

.AVIATION...
CURRENTLY HAVE A FEW STORMS SKIRTING EASTERN EDGE OF AREA.  DO NOT
HAVE MENTION OF STORMS TONIGHT IN TAFS... BUT DO  MENTION MORNING
SHOWERS IN MAF... FST... INK... HOB... AND PEQ WHEN PROBABILITY HIGHER.
EXPECTING A FRONT TO MOVE THROUGH THE AREA TONIGHT PASSING INK AND MAF
BY 06Z WITH WINDSHIFT TO NORTH/NORTHWEST.

&&

.PREV DISCUSSION... /ISSUED 241 PM CDT MON MAR 17 2008/

DISCUSSION...
STRONG UPPER LEVEL LOW IS CONTINUING ON ITS TRACK ACROSS NORTHERN
MEXICO TOWARD WEST TEXAS. STILL EXPECTING THE PATH TO BE ON THE
SOUTHERN EDGE OF THE CWA.  AT THE SFC...DRYLINE IS LOCATED ALONG
THE EASTERN EDGE OF THE CWA AS NOTED BY 57 DEWPOINT AT SJT AND UPPER
20S IN MIDLAND AREA.  THUNDERSTORMS FIRING ALONG THIS BOUNDARY THIS
AFTERNOON SHOULD REMAIN EAST OF THE AREA...BUT IF IT WERE TO BEGIN
RETREATING WESTWARD...THE EASTERN ZONES MAY BE AFFECTED.  700MB
WINDS WILL TURN OUT OF THE SOUTH/SE OVER NIGHT TO BRING IN ABUNDANT
MID LEVEL MOISTURE.  IT APPEARS THAT THUNDER WILL POSSIBLE TONIGHT
AS THERE WILL BE A LITTLE INSTABILITY BUT MORE SO EAST OF THE AREA.
A FRONTAL BOUNDARY WILL PUSH THROUGH LATER TONIGHT.  NORTH WINDS
BEHIND THIS FRONT AND CLOUDY SKIES SHOULD KEEP THE TEMPS DOWN
CONSIDERABLY RELATIVE TO THE WARM TEMPS OF LATE. UPGLIDE ISENTROPIC
LIFT BEGINS TO PICKUP AS WILL WAA BY TOMORROW AFTERNOON.  BEST
CHANCES OF PRECIP WILL BE TOMORROW AS THE UPPER LOW REACHES THE
AREA. HAVE INCREASES POPS SIGNIFICANTLY AS THERES NOW GOOD AGREEMENT
BETWEEN THE NAM...GFS...AND ECMWF IN THE PLACEMENT OF THE LOW AND
PRECIP.  WHILE THERE WONT BE A TREMENDOUS AMOUNT OF SFC MOISTURE...
SHOULD BE ENOUGH MID LEVEL MOISTURE AVAILABLE TO PRODUCE STRATIFORM
PRECIP.  STILL MAY BE SOME WRAP AROUND MOISTURE TUESDAY NIGHT BUT
NOT LIKELY MUCH IN THE WAY OF ACCUMULATION.

CLEARING FROM WEST TO EAST BEGINS WEDNESDAY MORNING AS THE LOW
PUSHES ON THROUGH. ZONAL FLOW RETURNS AS DOES DRY AND WARM WEATHER
AND THUS FIRE WEATHER CONCERNS RETURN MID TO LATE WEEK. THE NEXT
COLD FRONT IS PROGGED TO MOVE ACROSS THE AREA SATURDAY EVENING. THE
TIMING OF THE FRONT WILL BE THE DECIDING FACTOR ON HIGH TEMPS.&&

FIRE WEATHER...
ALTHOUGH THERE IS A CHANCE OF WETTING RAIN OVER MUCH OF SOUTHEASTERN
NEW MEXICO AND WEST TEXAS TONIGHT AND TUESDAY...THE FLOW ALOFT WILL
BECOME WESTERLY AGAIN ON WEDNESDAY AND ALLOW THE AREA TO DRY OUT
AGAIN.  RECOVERY TONIGHT WILL BE GOOD OR BETTER AREAWIDE...WHILE
MINIMUM AFTERNOON RH/S ARE EXPECTED TO BE ABOVE 15 PERCENT
AREAWIDE.  RECOVERY TUESDAY NIGHT WILL BE GOOD AREAWIDE...WHILE
MINIMUM AFTERNOON RH/S DROP TO THE 10 TO 15 PERCENT RANGE WEST OF
THE PECOS...AND 15 TO 25 PERCENT TO THE EAST.

SINCE WIND SPEEDS WILL PICK UP OVER MUCH OF THE AREA THURSDAY...AT
LEAST NEAR CRITICAL CONDITIONS COULD MATERIALIZE AS MINIMUM
AFTERNOON RH/S COULD BE BACK IN THE 5 TO 1- PERCENT RANGE WEST...AND
10 TO 20 PERCENT RANGE EAST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Mar 17, 1:42 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT MON MAR 17 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
142 PM CDT MON MAR 17 2008 /1242 PM MDT MON MAR 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE
TONIGHT OVER THE PERMIAN BASIN...SOUTH THROUGH THE BIG BEND REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 17, 8:43 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 PM CDT MON MAR 17 2008

TXZ070-180215-
REAGAN-
843 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR REAGAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF BIG LAKE AT 843 PM
CDT...MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 9:50 PM CDTSevere Thunderstorm WarningMAFUpton31 min
Mar 17, 10:17 PM CDTSevere Thunderstorm WarningMAFReagan43 min
Mar 17, 10:35 PM CDTTornado WarningMAFReagan25 min
Mar 18, 2:58 PM CDTFire Weather WatchMAF23 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.